EconPapers    
Economics at your fingertips  
 

An improvement to Jensen’s inequality and its application to mating market clearing when paternity is uncertain

Dirk Bethmann

Mathematical Social Sciences, 2018, vol. 91, issue C, 71-74

Abstract: Jensen’s inequality can be tightened in the context of discrete random variables. The suggested new inequality coincides with Jensen’s inequality only when the expected value of the random variable is an integer, in all other cases the inequality is tighter than Jensen’s. This improvement is used to derive a welfare result in the context of a mating market where male agents are exposed to paternal uncertainty. It is shown that social welfare is highest when paternity is certain, a result that cannot be obtained when relying on Jensen’s inequality.

Date: 2018
References: View references in EconPapers View complete reference list from CitEc
Citations: Track citations by RSS feed

Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S0165489617301166
Full text for ScienceDirect subscribers only

Related works:
Working Paper: An Improvement to Jensen's Inequality and its Application to Mating Market Clearing when Paternity is Uncertain (2015) Downloads
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:eee:matsoc:v:91:y:2018:i:c:p:71-74

Access Statistics for this article

Mathematical Social Sciences is currently edited by J.-F. Laslier

More articles in Mathematical Social Sciences from Elsevier
Bibliographic data for series maintained by Dana Niculescu ().

 
Page updated 2019-09-30
Handle: RePEc:eee:matsoc:v:91:y:2018:i:c:p:71-74